Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- July 20, 2:34 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, Sturgeon Point
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- TRAINED SPOTTER
4 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 AM EDT SUN JUL 20 2003 MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL TROUGHS/OUTFLOW BOUNDARIES. ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS CENTRAL UPPER MI/EASTERN WI. SHORT WAVE TROUGH EVIDENT IN WV IMAGERY MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED CONVECTION ACROSS NORTHERN LOWER. AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON. DIURNAL HEATING PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE. 12Z APX OBSERVED HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS NEAR SURFACE TROUGH APPROACHING FROM WI). GREATEST SEVERE THREAT LOOKS TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/ INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT POTENTIAL. .APX...NONE. JPB
MIZ008-015>036-041-042-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1053 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. THERE WILL BE THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN... INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN... WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0209 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM ROSCOMMON MI 1.25 IN HAIL
07/20/03 ROSCOMMON REPORTED BY TRAINED
SPOTTER
CJCMIZ022>024-028>030-034>036-041-042-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
222 PM EDT SUN JUL 20 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OTSEGO...MONTMORENCY...CRAWFORD...ALCONA...OSCODA...IOSCO...
ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
THUNDERSTORMS PRODUCING HAIL UP TO ONE AND ONE HALF INCHES IN
DIAMETER AND WIND GUSTS OF AT LEAST 60 MPH ARE POSSIBLE. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
JPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0249 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM ST. HELEN MI 60 MPH WIND GUST
07/20/03 ROSCOMMON REPORTED BY TRAINED
SPOTTER
CJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0310 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM 2 N WEST BRANCH MI 0.75 IN HAIL
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
CJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0311 PM EDT SUN JUL 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM 2 N WEST BRANCH MI 60 MPH WIND GUST
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
CJC4 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379718, 5379719, 5379720, 5379721.